Medical Professional Publications

Chronic Post-Traumatic Headaches Linked to Analgesic Overuse

(From the July 2014 Issue of PediatricsOnline)

Many adolescents who suffer a concussion develop chronic post-traumatic headaches that can last for months or even years. Now, a new study points the finger in some of these cases at a seemingly unlikely culprit — over-the-counter medicines that treat headache pain.

The International Headache Society defines chronic post-traumatic headache (CPTH) as a disorder with symptoms developing within seven days of injury and lasting longer than three months. For some patients, doctors will recommend a prescription headache drug. More commonly, physicians recommend simple analgesics, such as ibuprofen, naproxen or acetaminophen.

When these remedies are used as prescribed, problems are rare. However, when patients take them too frequently, the result can be, ironically, more headaches, says Geoffrey Heyer, MD, a pediatric neurologist at Nationwide Children’s Hospital and lead author of this new study on medication-overuse headaches.

“Average concussion symptoms resolve in a few days to a few weeks,” Dr. Heyer says. “Most patients I would see in a regular clinic would get better on their own without any intervention at all. But we’re finding that among patients whose post-concussion headache symptoms persist, overuse of analgesics is fairly common.”

Earlier studies had linked medication overuse to chronic headaches among children and adolescents who’d never had a concussion. So, Dr. Heyer wanted to find out if the same held true among teen concussion sufferers.

For the study, Dr. Heyer and Syed Idris, MD, a pediatric neurology resident at Nationwide Children’s, examined the records of 104 patients age 13 to 17 who were treated for persistent post-concussion symptoms during August 2011 and November 2012 and who subsequently developed post-traumatic headaches. Of that number, 54 were identified as having probable medication-overuse headaches. The most widely used over-the-counter headache remedy in this group was ibuprofen and some were taking it several times daily for more than three months.

As part of their treatment, the patients were advised to stop taking the analgesics and within two months, 68 percent of participants saw their headaches subside. The findings were published in May in the journal Pediatric Neurology.

“If you suspect medication-overuse headache, the next step is always stopping the medication,” says Dr. Heyer, who oversees the complex concussion program at Nationwide Children’s and also is an assistant professor of clinical pediatrics at The Ohio State University College of Medicine. “But if the headaches don’t stop, that’s when it’s time to refer the patient to a headache specialist.”

Medication-overuse headaches are marked by a progressive increase in headache frequency and severity. Not all patients who use headache remedies excessively will develop the condition. It appears that some people are more susceptible to this problem than others, although Dr. Heyer says the cause is unknown. Some studies suggest chronic migraine sufferers have an increased risk of developing the problem. Indeed, in Dr. Heyer’s study, 37 percent of kids diagnosed with medication-overuse headaches also reported having pre-concussion migraines. Future studies will investigate this possible connection further.

Related Citation
Heyer GL, Idris SA. Does analgesic overuse contribute to chronic post-traumatic headaches in adolescent concussion patients? Pediatric Neurology. 2014 May;50(5):464-8. Epub 2014 Jan 24.

Nationwide Children's Hospital
700 Children's Drive Columbus, Ohio 43205 614.722.2000